Kansas, 2006

Hail in Kansas, June 5, 2006

June 5, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 5, 2:46 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CDT MON JUN 5 2006

.DISCUSSION...

CONVECTIVE COMPLEX THAT ALL BUT DIED IN SOUTHEAST NEBRASKA ENDED UP
FORMING A SMALL MCV THAT GENERATED THUNDERSTORMS OUT AHEAD OF IT.
THESE STORMS ARE NOW NEARLY TO AN I-35 LINE WITH HWY 36 ITS
SOUTHERNMOST POINT...STILL MOVING DUE EAST. THIS CONVECTION IS ALL
ELEVATED.  THE WESTERN HALF OF OUR CWA IS CAPPED...WITH THE CAP
DIMINISHING IN THE EAST.  THESE STORMS ARE EXPECTED TO CONTINUE TO
MOVE EAST AND WEAKEN...AS THE INSTABILITY WEAKENS FARTHER EAST AS
WELL.  A FEW STORMS HAVE DEVELOPED RIGHT NEXT TO THE OLD MCV STILL
IN SOUTHEAST NEBRASKA. THESE STORMS SHOULD SUFFER THE SAME FATE.
ALTHOUGH AS THE PREVIOUS LINE OF STORMS FIRST GENERATED...MAY SEE
SOME ISOLATED STRONGER STORMS DUE TO MU/CAPES HIGHER IN THE WEST.

MEANWHILE...CONVECTION HAS STARTED TO FIRE ALONG THE FRONT TO OUR
NORTHWEST IN NEB/SODAK. SINCE THE COMPLEX FROM THIS MORNING DID NOT
MOVE ALONG IN THE PRESCRIBED DIRECTION...THERE IS A LITTLE
UNCERTAINTY EXACTLY WHERE THE COMPLEX WILL END UP TONIGHT AS WELL.
HOWEVER ALL SIGNS POINT TO THE COMPLEX FOLLOWING CORFIDI
VECTORS/THICKNESS LINES...WHICH WOULD DROP IT JUST EAST OF DUE
SOUTH.  THE BULK OF THE STRONGEST STORMS SHOULD END UP JUST WEST OF
OUR CWA.  EXPECT TO SEE THE LINE OF STORMS ENTER THE NORTHWEST
CORNER SHORTLY BEFORE MIDNIGHT...TRAVEL SOUTH THROUGH THE
NIGHT...WEAKENING AS IT GOES.  WHILE THE STORMS SHOULD BE MORE THAN
HALF WAY THROUGH OUR CWA BY DAYBREAK...THE MAIN COLD FRONT WILL BE
WELL BEHIND...JUST ENTERING NORTHWEST MO.  DEPENDING ON HOW MUCH WE
CAN DESTABILIZE DUE TO CLOUD DEBRIS...WE MAY SEE STORMS INITIATE
ONCE AGAIN ALONG THE FRONT.  PROBABLY DEVELOPING SOMEWHERE ALONG
I-35 BY AFTERNOON.

THE UPPER RIDGE WILL PIVOT WITH ITS CENTERPOINT NEAR THE
TEXAS/OKLAHOMA BORDER FROM WEDNESDAY THROUGH THE END OF THE WORK
WEEK...WHILE A SHORTWAVE TROUGH IS FORECAST TO MOVE ACROSS ONTARIO
AND ANOTHER TO ENTER THE PACIFIC NORTHWEST. WITH THE SHORTWAVE
FEATURES TRAVERSING TO THE NORTH...WEAK HIGH PRESSURE WILL AFFECT
THE FORECAST AREA FROM MID THROUGH LATE WEEK IN CONJUNCTION WITH
ABOVE NORMAL TEMPERATURES.

THE UPPER RIDGE IS EXPECTED TO FLATTEN AND SHIFT SLIGHTLY
EAST...ALLOWING FOR INCREASINGLY WARM TEMPERATURES OVER THE
WEEKEND...AS THE THERMAL GRADIENT TIGHTENS IN ADVANCE OF AN
APPROACHING FRONTAL BOUNDARY. AT THIS TIME...IT LOOKS AS IF THE
FRONT MAY HANG UP ACROSS NORTHERN MISSOURI. HAVE DRAWN SOME LOW END
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS NORTHERN PORTIONS
OF MISSOURI FOR THE END OF THE WEEKEND AND HEADING INTO NEXT
MONDAY.

VQKOCH/STOFLET

&&

.PREV DISCUSSION...

400 AM...
A POTENT SHORTWAVE DISTURBANCE TRAVERSING NRN MONTANA EARLY THIS
MORNING WILL BE THE PRIMARY WEATHER MAKER FOR EASTERN KANSAS AND
WESTERN MISSOURI DURING THE NEXT 36 HOURS. WEAK WAVE SEEN IN WV
IMAGERY ON THE NOSE OF A DIFFLUENT UPPER JET HAS RAPIDLY INITIATED
THUNDERSTORMS OVER WEST CENTRAL NEBRASKA EARLY THIS MORNING. THIS
AREA IS BEING SUPPORTED BY WAA FROM A SLY LLJ ALONG AN AXIS OF
ELEVATED INSTABILITY. CORFIDI VECTORS SUGGEST THIS ACTIVITY WILL
GRADUALLY PROGRESS INTO CNTRL KANSAS DURING THE MORNING HOURS...AND
AS THE LLJ WEAKENS...THIS ACTIVITY WILL LIKELY BEGIN TO DETERIORATE.
HOWEVER...AN MCV GENERATED BY THIS CONVECTION MAY AFFECT WESTERN
PORTIONS OF THE CWA THIS AFTERNOON IN THE FORM OF A FOCUSING
MECHANISM FOR FURTHER THUNDERSTORM DEVELOPMENT. 06Z NAM IS THE MOST
AGRESSIVE MODEL IN GENERATING DEEP CONVECTION...HOWEVER AS TYPICAL
WITH THIS MODEL...BOUNDARY LAYER DEWPOINT FIELDS ARE WAY OVERDONE.
NOT MUCH CONFIDENCE IN THIS SOLUTION...SO GENERALLY FOLLOWED THE GFS
SOLUTION OF A MORE CAPPED ATMOSPHERE WITH ONLY SLIGHT CHANCE POPS
CARRIED IN THE GRIDS. DAY SHIFT WILL NEED TO CLOSELY MONITOR THE
EVOLUTION OF THE MCV...AND ITS POTENTIAL TO INITIATE STORMS LATER
TODAY.

BY LATE THIS AFTERNOON...THE AFOREMENTIONED MONTANA WAVE AND ITS
ASSOCIATED 70+ KT JET STREAK WILL ACT UPON A SEASONABLY STRONG COLD
FRONT ACROSS THE DAKOTAS AND NEBRASKA...AND TRIGGER POTENTIALLY
SEVERE THUNDERSTORMS. THESE STORMS WILL CONGEAL INTO A CONVECTIVE
SYSTEM THIS EVENING...AND PROGRESS TOWARDS NORTHWEST MISSOURI. THESE
STORMS WILL RIDE ALONG A PROGRESSIVE H8 THETA-E RIDGE...AND WILL BE
FED BY A 30 KT LLJ. ELEVATED MUCAPES ON THE ORDER OF 1000-2000 J/KG
ALONG WITH 0-6 KM BULK SHEAR VALUES NEAR 40 KT WILL SUPPORT THE
POSSIBILITY OF SEVERE WEATHER IN THE STRONGEST PORTIONS OF THE
CONVECTIVE SYSTEM...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
AFTER MIDNIGHT...AS THE MCS PROGRESSES SE...IT WILL BEGIN TO OUTRUN
THE THETA-E RIDGE AND AXIS OF HIGHEST INSTABILITY...THUS LIMITING
THE SEVERE POTENTIAL AS IT SYSTEM APPROACHES WEST CENTRAL AND NORTH
CENTRAL MISSOURI.

THE CONVECTIVE SYSTEM SHOULD PROGRESS FAIRLY RAPIDLY THROUGH THE
AREA...AND BE CLEAR OF ALL BUT THE EASTERN PORTIONS OF THE CWA BY
THE MID MORNING HOURS. TRAILING COLD FRONT WILL PUSH INTO CENTRAL
MISSOURI BY THE LATE AFTERNOON OR EARLY EVENING HOURS...EFFECTIVELY
SHUTTING DOWN ANY PRECIP CHANCES. HIGH PRESSURE SETTLES INTO THE
REGION FOR THE REMAINDER OF THE WEEK...BUT WITH ABOVE NORMAL 8H
TEMPERATURES AND 5H HEIGHTS...ABOVE NORMAL TEMPERATURES WILL REMAIN
THE RULE ACROSS THE AREA.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jun 5, 12:01 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON JUN 5 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
101 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS NORTHWEST MISSOURI ARE EXPECTED TO
CONTINUE MOVING EAST THIS AFTERNOON. THESE STORMS ARE ELEVATED IN
NATURE...AND ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER...JUST BRIEF
HEAVY RAINFALL. LATER THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS
WILL DEVELOP ALONG A FRONT LOCATED ACROSS CENTRAL NEBRASKA. THESE
STORMS WILL DEVELOP INTO A LARGE COMPLEX AND RACE SOUTH. THE MAJORITY
OF THE SEVERE WEATHER SHOULD BE FROM CENTRAL TO EAST CENTRAL KANSAS.
HOWEVER...DAMAGING WINDS ARE POSSIBLE...MAINLY WEST OF I-35. THIS
ROUND OF SEVERE STORMS IS EXPECTED TO REACH THE NORTHWEST CORNER OF
MISSOURI AND NORTHEAST KANSAS AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THUNDERSTORM COMPLEX SHOULD BE IN CENTRAL AND EASTERN MISSOURI
BY DAYBREAK ON TUESDAY...WITH ONLY ISOLATED SEVERE WINDS POSSIBLE.
FOLLOWING BEHIND THE COMPLEX WILL BE THE COLD FRONT THAT HAS THE
POTENTIAL TO INITIATE STORMS ALONG THE I-35 CORRIDOR IN THE
AFTERNOON. THIS IS DEPENDENT ON THE AMOUNT OF CLOUD COVER THAT WILL
BE IN PLACE. IF NORTHERN MISSOURI DOES NOT SEE SOME SUNSHINE BEFORE
AFTERNOON...IT IS LIKELY THERE WILL NOT BE ENOUGH DESTABILIZATION
FOR THUNDERSTORMS TO BECOME SEVERE. ANY ACTIVITY THAT DOES FORM WILL
BE EAST OF THE OUTLOOK AREA BY 6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF I35 THIS EVENING
AND OVERNIGHT.

27

In the hours before

Special weather statement, Jun 5, 4:38 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT MON JUN 5 2006

KSZ025-102-052330-
ATCHISON-DONIPHAN-
538 PM CDT MON JUN 5 2006

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND SOUTHERN
DONIPHAN COUNTIES UNTIL 630 PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILLIS...OR 5 MILES SOUTHEAST OF HIAWATHA...
MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  DENTON BY 600 PM CDT.
  LANCASTER BY 615 PM CDT.
  ATCHISON BY 630 PM CDT.

NICKEL SIZE HAIL AS WELL AS TORRENTIAL RAINFALL CAN BE EXPECTED WITH
THIS STORM.

DUX
Local storm report, Jun 5, 5:33 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NE EFFINGHAM          39.57N 95.33W
06/05/2006  M0.88 INCH       ATCHISON           KS   PUBLIC

&&

MD
Local storm report, Jun 5, 6:03 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     EASTON                  39.72N 94.64W
06/05/2006  E60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            8 INCH TREE LIMBS BROKEN...POWER LINES DOWN IN EASTON

&&

MD
Local storm report, Jun 5, 6:10 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 N EASTON              39.74N 94.64W
06/05/2006  E0.50 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

            DIME SIZE HAIL COVERING THE ROADS NORTH AND WEST OF
            EASTON

&&

MD
Local storm report, Jun 5, 6:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 E JARBALO             39.20N 95.05W
06/05/2006  E1.00 INCH       LEAVENWORTH        KS   LAW ENFORCEMENT

0715 PM     TSTM WND GST     1 E JARBALO             39.20N 95.05W
06/05/2006  M65 MPH          LEAVENWORTH        KS   LAW ENFORCEMENT

&&

DUX
Local storm report, Jun 5, 6:52 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 W LEAVENWORTH         39.32N 95.00W
06/05/2006                   LEAVENWORTH        KS   EMERGENCY MNGR

            3 FOOT DIAMETER TREE BLOWN DOWN OVER 92 HWY

&&

DUX

The radar

The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 5, 6:55 PM CST
Where
Johnson County, 2 mi SE of Olathe
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -94.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518167.